How should we handle a diabetic's fluctuating metaglip levels?

1 answer | Last updated: Sep 04, 2009
Linda in oklahoma asked...

My parent with type 2 diabetes is taking Metaglip, a combination of two kinds of pills, glipizide and metformin, and her blood sugar is swinging wildly. What should we do?

Expert Answers

Theresa Garnero is clinical nurse manager of Diabetes Services at California Pacific Medical Center in San Francisco.

Call your parent's prescribing healthcare provider to notify him or her of these highs and lows and make an appointment for your parent to see her doctor. Your parent should bring detailed food-activity-glucose records, and ask for a referral to a diabetes education program, if he or she isn't already in one.

More information is required to uncover the reasons why your parent's glucose readings fluctuate so widely. Your parent's certified diabetes educator or main diabetes doctor need to analyze the subtle nuances of your parent's blood glucose patterns. So keep a blood glucose logbook, at a minimum, a week's worth will help to identify trends.

In the meantime, you can help your parent address the low blood sugar readings she's experiencing while on this drug. The glipizide in this combination pill has the potential side effect of causing blood sugars that are potentially dangerously low. Based on her glucose patterns, she may need an adjustment in the type and/or dose of her medication. For now, ask your parent if s/he is having symptoms of low blood sugar (hypoglycemia). Together, try to uncover any factors leading up to these low readings. Was it something obvious, like a late meal or extra activity? Is it happening frequently, defined as a blood glucose of less than 70 milligrams/per deciliter more than twice in a week? Are the lows occurring at a particular time of day? Make a note of any patterns you detect and share these with your parent’s diabetes care team. The high glucose readings could be related to food or lack of the right kind of medication to cover food intake. Your parent's glucose logbook analysis can help to uncover the reasons for these as well.

Lastly, be sure your mom has quick acting sugar handy to treat low blood sugar, like 3 glucose tablets, a small box of raisins, or a 4 oz. glass of juice. That way, if she runs low again, she'll have a plan in place to bump her numbers back up to a healthier level, then she can retest her glucose, and if it's above 70, she’ll need to eat something that will give her some staying power, like a half sandwich, a yogurt, or cheese and crackers.